[Question #5976] Recent exposure

17 months ago

Hi Dr HHH or Dr Hook.


I have a two questions about recently exposure - one probably quite easy to answer and one a little more tricky. Any thoughts would be great. 


Two weeks ago, I went on a date with a woman (I am a male in his 30s) and we kissed on several occasions for about 10 seconds per kiss. Nothing else happened, no other sexual activity. After the date, she let me know that she considers herself to be non-binary which I think was her way of telling me she is transexual and very likely had operations to change her gender from male to female. I actually didn’t recognise this on the date but after she told me it started to make sense. 


Since the date, I have developed some erectile dysfucntion, changes in orgasm and more watery ejaculate. I had very similar symptoms one year ago when I took finasteride for hair loss which I know has an effect on androgens. I immediately stopped the finasteride and the symptoms slowly got better (although never really back to my base line sexual function). 


So my questions:


  1. Is there any possibility that if someone is taking a medicine, some of that medicine might be transferred by kissing or through saliva etc? The reason I ask is because my current sexual dysfunction seems so similar to my previous finasteride exposure. Presumably the woman I kissed will be taking testosterone suppressing drugs which have some similarity to finasteride and so I wonder if any of this might have transferred during the kiss? Its probably unlikely, but I thought it worth asking a doctor at least. 
  2. This is the easier question - from an STI perspective, this was presumably a no risk event? I have seen it said many times on this forum that kissing is not a risk for any STIs (including HIV). She also had no visible sores on her lips and since its been 14 days post kiss now I think its safe to rule out HSV1 as well.

Any thoughts on the above would be great. Thanks for your help. 

Edward W. Hook M.D.
Edward W. Hook M.D.
17 months ago
Welcome to the forum.  Thanks for your question.  I'll do my best to help.  Kissing is in general a totally no risk event with respect to STIs.  Your question however addresses the question of whether or not kissing might transfer drugs in concentrations to cause side effects.  The pharmacology of drugs that might be used by trans person on therapy is an area beyond my own area of expertise.  While some of the hormone concentrations taken by persons in transition can be rather high, my guess is that the amounts transferred during kissing, even open. mouth kissing is too low to have an effect.  Further, as saliva transferred during kissing is generally swallowed, I would also suspect that any hormones transferred would be inactivated by stomach acids.  Thus, for the reasons cited above, I find it quite unlikely that hormone or medication transfer during kissing would account for your recent ED.  If that were the reason, I would also anticipate that, with time, the symptoms you have experienced would gradually resolve.

I hope this information is helpful to you.  Bottom line, I see no risk whatsoever (including for HSV-1) from the events you describe.  Nor do I see an explanation for your ED.

EWH 
---
17 months ago

Thanks Dr Hook for your kind response. I do understand this is not your specialist area but appreciate you trying to answer based on your medical knowledge. I suspect it is prostatitis causing the ED, I will follow up with a urologist to check further.


Just two really quick follow ups and I will close this thread.


  1. I noticed when I was out on the date that she went to the bathroom on several occasions, more times than average which I thought was a unusual but of course I didn’t ask why. I did wonder if this was because she might have needed to take some medicine/hormones (just a guess) but presumably even if this was the case your earlier advice still stands - the chances of any medicine transfer is very very low?
  2. You would not recommend STD testing based on this exposure? To be clear, the risk of HIV is basically nil?


I will not ask anything further, thank you very much for your help. 

Edward W. Hook M.D.
Edward W. Hook M.D.
17 months ago
Certainly prostatitis could be a source of ED.  In answer to your follow-up questions:
1.  Persons taking hormones as part of transition typically take them once, occasionally twice a day.  It is unlikely that your date's frequent trips to the bathroom were for hormone therapy.
2.  Personally, I see no reason for STI testing of any sort.  There is a controversy going on in my field that gonorrhea may be transmitted on rare occasions but this is felt by most to be unlikely.  If you wanted to test for any STI, the only STI for which testing would seem appropriate might be a throat swab for gonorrhea.  Should you opt to do this, I anticipate that the test will be negative.

Hope this helps.  EWH
---